While these are not the only risks NSAID medications, they are somewhat more common, and some of the more worrisome, side effects. It is always safest to have a discussion with your physician if you have any concerns about the risk of taking these medications. It is important to understand that even in healthy people without underlying medical conditions, there is always the risk associated with any medication. The benefits of taking an anti-inflammatory medication need to be balanced with the possible risks of taking the medication.
Capsaicin. Derived from hot chile peppers, topical capsaicin may be useful for some people in relieving pain. "Capsaicin works by depleting substance P, a compound that conveys the pain sensation from the peripheral to the central nervous system. It takes a couple of days for this to occur," says David Kiefer, MD, assistant clinical professor of medicine at the Arizona Center for Integrative Medicine.
The advantage of using a topical analgesic is that the medication works locally. Targeting pain more precisely using a medication applied to the skin can help skirt the side effects of oral drugs. This can be a boon for people whose stomachs are sensitive to NSAIDs. (Keep in mind that a small amount of the medicine still enters the bloodstream and ends up in the stomach and elsewhere, so a topical analgesic isn’t a guarantee against NSAID-related stomach irritation.)
Whether or not research can prove that massage therapy helps, many people report that it relaxes them and eases chronic pain. In a 2009 research review published in Spine, researchers reviewed 13 clinical trials on the use of massage in the treatment of back pain. The study authors concluded that massage "might be beneficial for patients with subacute and chronic nonspecific low back pain, especially when combined with exercises and education." The authors called for further studies that might help determine whether massage is a cost-effective treatment for low back pain.
The first is that inflammation-lowering NSAIDs destroy your gut lining. Check the bottle of ibuprofen or aspirin in your medicine cabinet. You’ll see it right on the label: “NSAIDs such as ibuprofen may cause ulcers, bleeding, or holes in the stomach and/or intestine.” Long-term low-dose aspirin use is particularly likely to cause ulcers and tear holes in your intestine.